Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
February 15, 1965

Steroids and Spontaneous Tendon Rupture

JAMA. 1965;191(7):602. doi:10.1001/jama.1965.03080070086020

To the Editor:—  In September, 1962, the author, a 39-year-old physician, ruptured his left Achilles tendon while playing competitive table tennis. It was presumed likely, because of the circumstances, that there was some relationship between the incident and the steroids which were being administered for eczematoid dermatitis. Steroids had been used for several months in doses of 20 to 40 mg of prednisone daily, with the development of severe Cushingoid manifestations. I implicate steroids because of the extensive metabolic aberrations that are known to occur and because the action that precipitated the rupture was seemingly innocuous.An ordinary maneuver, springing forward, caused a complete severance of all the fibers of the Achilles tendon at the attachment to the calf muscles. There were no precipitating factors such as slippery floors or unusual twisting maneuvers, nor was this an initial match played under poor warm-up conditions. It was a typical action performed

First Page Preview View Large
First page PDF preview
First page PDF preview